Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 89, NWS Sioux Falls, SD

July 20, 20195 counties in Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2019, 9:40 AM CDT for 5 counties in Iowa; Jackson County, Minnesota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2019, 9:40 AM CDT (14:40 UTC)
Expired
Jul 20, 2019, 10:15 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:43 AM CDTTSTM WND GST 664 Wnw Spencer, IAASOS STATION KSPW SPENCER MUNICIPAL AIRPORT.
Jul 20, 9:50 AM CDTTSTM WND GST 60Dickens, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 5:51 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS53 KFSD 201440
SVRFSD
IAC021-041-059-141-143-MNC063-201515-
/O.NEW.KFSD.SV.W.0089.190720T1440Z-190720T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
940 AM CDT Sat Jul 20 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Osceola County in northwestern Iowa...
  Dickinson County in northwestern Iowa...
  Northeastern Buena Vista County in northwestern Iowa...
  Clay County in northwestern Iowa...
  Eastern O'Brien County in northwestern Iowa...
  Jackson County in southwestern Minnesota...

* Until 1015 AM CDT.

* At 940 AM CDT, severe thunderstorms were located along a line
  extending from near Bergen to near Sutherland, moving east at 60
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Sioux Rapids and Greenville around 955 AM CDT.
  Webb around 1000 AM CDT.

Other locations impacted by these severe thunderstorms include Alpha,
Gillett Grove, Moneta, Dickens, Calumet and Rossie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4350 9491 4288 9492 4294 9574 4382 9519
      4381 9485 4350 9485
TIME...MOT...LOC 1440Z 274DEG 52KT 4372 9493 4296 9543 

HAIL...<.75IN
WIND...60MPH
 
$$

SG
2 follow-up statements
185 
WWUS53 KFSD 201457
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
957 AM CDT Sat Jul 20 2019

IAC143-201506-
/O.CAN.KFSD.SV.W.0089.000000T0000Z-190720T1515Z/
Osceola IA-
957 AM CDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSCEOLA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Iowa...and southwestern Minnesota.

LAT...LON 4350 9491 4288 9492 4292 9553 4326 9541
      4326 9539 4331 9539 4382 9519 4381 9485
      4350 9485
TIME...MOT...LOC 1456Z 274DEG 52KT 4370 9462 4294 9512 

$$

IAC021-041-059-141-MNC063-201515-
/O.CON.KFSD.SV.W.0089.000000T0000Z-190720T1515Z/
Dickinson IA-Buena Vista IA-Clay IA-O'Brien IA-Jackson MN-
957 AM CDT Sat Jul 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR DICKINSON...NORTHEASTERN BUENA VISTA...CLAY...EASTERN O'BRIEN AND
JACKSON COUNTIES...

At 956 AM CDT, severe thunderstorms were located along a line
extending from near Welcome to near Sioux Rapids, moving east at 60
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. At 943 AM CDT automated equipment at 
         Spencer reported a 66 mph wind gust.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
Dickinson, northeastern Buena Vista, Clay, eastern O'Brien and
Jackson Counties, including the following locations... Alpha, Gillett
Grove, Moneta, Dickens and Rossie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4350 9491 4288 9492 4292 9553 4326 9541
      4326 9539 4331 9539 4382 9519 4381 9485
      4350 9485
TIME...MOT...LOC 1456Z 274DEG 52KT 4370 9462 4294 9512 

HAIL...<.75IN
WIND...60MPH
 
$$

SG
052 
WWUS53 KFSD 201512
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1012 AM CDT Sat Jul 20 2019

IAC021-041-059-141-MNC063-201521-
/O.EXP.KFSD.SV.W.0089.000000T0000Z-190720T1515Z/
Dickinson IA-Buena Vista IA-Clay IA-O'Brien IA-Jackson MN-
1012 AM CDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON...NORTHEASTERN BUENA
VISTA...CLAY...EASTERN O'BRIEN AND JACKSON COUNTIES WILL EXPIRE AT
1015 AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Iowa...and southwestern Minnesota.

LAT...LON 4350 9491 4288 9492 4292 9553 4326 9541
      4326 9539 4331 9539 4382 9519 4381 9485
      4350 9485
TIME...MOT...LOC 1511Z 274DEG 52KT 4368 9434 4293 9484 

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:58 AM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 20, 3:58 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
358 AM CDT Sat Jul 20 2019

.SHORT TERM...(Today and Tonight)
Issued at 358 AM CDT Sat Jul 20 2019

The humidity is still here for now, with 08Z dew points still in the
70s to around 80 across much of the forecast area. Relief is on the
way, though as lower dew points gradually filter southward into the
area behind a cool front today. By late afternoon, expect dew points
around 8-10 degrees lower than current readings. With decrease in
humidity and cooler temperatures, attention for today shifts from
oppressive heat to convective chances and associated risk of severe
weather and heavy rain.

Ongoing convection across northwest quarter of South Dakota will be
immediate concern. This driven largely by a mid level wave across
northwest South Dakota which will continue moving across SD through
the morning. Storms should remain largely elevated as they move into
and across our northern CWA this morning, with surface boundary over
our southern counties from northeast Nebraska into northwest Iowa
between Spencer and Storm Lake as of 08Z. This activity will work
into area with 1-2kJ/kg elevated instability and 40+ kt deep shear,
which should support at least isolated severe threat near/north of
I-90 as the storms advance east across our forecast area early to
mid morning. Hail still seems to be primary threat given elevated
nature of storms, but have already seen isolated severe wind
gusts with the storms in central South Dakota, so this certainly
cannot be ruled out with WSW oriented 0-3km shear vectors of
30-45kt and DCAPE values in excess of 1000J/kg indicated through
mid-morning by the latest RAP.

Approaching wave will provide little additional southward push to
the front through the morning, with the boundary becoming reinforced
by cooling from the rain/storms over our northern counties. This
could result in a fairly strong thermal gradient by mid afternoon
with readings in the upper 60s-lower 70s in southwest MN, to lower
80s in our far southern counties toward Sioux City-Storm Lake, with
surface front likely pushed to just south of the forecast area by
20Z. Despite slight surface cooling through the late afternoon,
enough lift from elevated front to keep a threat of scattered storms
across our southeast forecast area through the late afternoon and
evening. Still some elevated instability to work with, but deep
shear weaker in this area with strongest winds aloft remaining
farther north, so would expect a more isolated severe threat due to
less organized storm potential.

In addition to any severe threat, deep warm layer and precipitable
water values near 2 inches still at or above the 90th percentile in
climatology, heavy rainfall rates and potential flash flooding
remain a large concern with any storms through this evening. This
highlighted well by WPC Excessive Rainfall Outlook, as well as
recently issued Mesoscale Precip Discussion.

Storm threat should gradually wane from north to south through the
late evening and overnight hours today as front finally makes a
stronger southward push into the central Plains.
.

.LONG TERM...(Sunday through Friday)
Issued at 358 AM CDT Sat Jul 20 2019

Much cooler and less humid air mass settles into the region for the
latter half of the weekend. Though overall air mass will be drier
than recent days, a couple of waves moving across the region could
produce isolated to scattered showers or non-severe storms, mainly
in the afternoon.

Cooler than normal temperatures remain in place through early next
week as an upper ridge builds over the Intermountain West, placing
us in northwest flow pattern. Ridging begins to work east during the
latter half of the week, which should spread more seasonable
temperatures back into the region from Wednesday onward. Despite
weak disturbances dropping through the region, a lack of deep
moisture in this pattern will keep precipitation chances on the low
side.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1033 PM CDT Fri Jul 19 2019

Models continue to trend slower with convection on Saturday as
cooler air started to settle across the region. Favored area
through 18Z Saturday appears to be north of I-90, with more
scattered activity further south. Therefore, do not have
thunderstorm mention in KFSD and KSUX. Behind the convection,
potential for some MVFR stratus.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...BT
Hazardous weather outlook, Jul 20, 4:57 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Sat Jul 20 2019

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069-
211000-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-
457 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong to severe storms are expected to move east across the area
this morning into the early afternoon. Wind gusts to 60 mph, and
large hail up to ping pong ball size are the primary severe threats.
Heavy rainfall is also likely, with flash flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning, possibly into the
early afternoon across southwest Minnesota.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-211000-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
457 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered storms are expected to develop across the area this
afternoon and evening. Heavy rainfall with localized flash flooding
will be the primary threat, with large hail to half dollar size, and
wind gusts to 50 mph also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 9 pm.

In the hours before

Local storm report, Jul 20, 9:20 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND GST     1 WSW BEAVER CREEK      43.61N 96.38W
07/20/2019  M61 MPH          ROCK               MN   DEPT OF HIGHWAYS

            MESONET STATION MN006 BEAVER CREEK I-90 MILE
            POST 4.

&&

PR
Local storm report, Jul 20, 9:21 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
921 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND GST     2 NE RUSHMORE           43.64N 95.77W
07/20/2019  M65 MPH          NOBLES             MN   DEPT OF HIGHWAYS

            MESONET STATION MN007 I-90 MILE POST 35.

&&

PR
Local storm report, Jul 20, 9:22 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND GST     3 NE SIBLEY             43.43N 95.71W
07/20/2019  M63 MPH          OSCEOLA            IA   DEPT OF HIGHWAYS

            MESONET STATION RSYI4 2 NE SIBLEY.

&&

PR
Local storm report, Jul 20, 9:24 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND GST     3 W DOVRAY              44.06N 95.60W
07/20/2019  M58 MPH          MURRAY             MN   DEPT OF HIGHWAYS

            MESONET STATION MN038 DOVRAY MN-30 MILE POST
            49.

&&

PR
Local storm report, Jul 20, 9:29 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     TSTM WND GST     1 NNW PIPESTONE         44.01N 96.32W
07/20/2019  M71 MPH          PIPESTONE          MN   MESONET

            PIPESTONE RAWS STATION. TIME ESTIMATED FROM
            RADAR.

&&

PR
Local storm report, Jul 20, 9:38 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     TSTM WND DMG     MARCUS                  42.83N 95.81W
07/20/2019                   CHEROKEE           IA   TRAINED SPOTTER

            FIVE INCH TREE LIMBS BROKEN.

&&

PR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:15 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux30 min
Jul 20, 8:39 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola, Sioux36 min
Jul 20, 9:02 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux43 min
Jul 20, 9:37 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien, Plymouth38 min
Jul 20, 9:46 AM CDTRiver Flood WarningFSDLyon25 hr
Jul 20, 6:01 AM CDTSevere Thunderstorm WarningFSDCottonwood, Murray32 min
Jul 20, 7:08 AM CDTSevere Thunderstorm WarningFSDLincoln37 min
Jul 20, 7:41 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone, Rock49 min
Jul 20, 8:28 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.